Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS Memphis, TN

July 24, 2004Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 24, 2004, 6:03 PM CDT for Madison County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 6:03 PM CDT (23:03 UTC)
Expired
Jul 24, 2004, 8:00 PM CDT
In force
117 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Madison County, TN

The radar

The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 242304
FFWMEM
TNC113-250100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
603 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 800 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN WITH ESTIMATED RAINFALL RATES OF ONE AND ONE HALF INCHES PER  
  HALF HOUR.

IN ADDITION...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ON 
HIGHWAY 45 JUST SOUTH OF JACKSON. 

* CITIES AFFECTED THROUGH 800 PM CDT INCLUDE...
  JACKSON...BEMIS

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3568 8871 3556 8870 3556 8889 3569 8887

$$
1 follow-up statement
000 
WGUS74 KMEG 250004
FFSMEM
TNC113-250100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT SAT JUL 24 2004

...THE FLASH FLOOD WARNING FOR MADISON COUNTY HAS BEEN CANCELLED...

AT 703 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL 
HAS ENDED ACROSS MADISON COUNTY...AND THE FLOOD THREAT HAD 
DIMINISHED. SOME MINOR STREET PONDING MAY STILL EXIST...BUT 
THE SERIOUS THREAT OF FLOODING HAS ENDED. THUS...THE FLASH FLOOD 
WARNING HAS BEEN CANCELED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:55 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 2:55 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT SAT JUL 24 2004

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE FOUND AGAIN THIS AFTERNOON
ACROSS THE FORECAST AREA. FRONTAL BOUNDARY HAS SHIFTED NORTHWARD OVER
THE PAST FEW HOURS. THE FRONT SHOULD REMAIN IN OR NEAR THE FORECAST
AREA FOR THE NEXT COUPLE OF DAYS AND AS DISTURBANCES MOVE ALONG THE
FRONT THERE WILL BE MORE THUNDERSTORM ACTIVITY. THE BEST CHANCE OF
RAIN APPEARS TO BE SUNDAY AND SUNDAY NIGHT. MOST OF THE RAIN SHOULD
END BY MONDAY NIGHT AS FRONTAL BOUNDARY FINALLY EXITS THE REGION.
WEATHER SHOULD REMAIN DRY FROM TUESDAY ON EXCEPT FOR MAYBE SOME
ISOLATED THUNDERSTORMS DURING THE AFTERNOON HOURS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 24, 12:02 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT SAT JUL 24 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1202 PM CDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MID SOUTH THIS
AFTERNOON AND TONIGHT. SOME STORMS MAY BE STRONG. HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SOME STORMS MAY BE STRONG.
HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 24, 5:24 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT SAT JUL 24 2004

TNZ052-242245-
MADISON TN-
524 PM CDT SAT JUL 24 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER BEMIS AT 524 PM CDT...MOVING
SOUTHEAST AT 5 MPH. THIS STORM CAN PRODUCE WIND GUSTS TO 40
MPH...BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 24, 5:45 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT SAT JUL 24 2004

TNZ052-242315-
MADISON TN-
545 PM CDT SAT JUL 24 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER JACKSON AT 544 PM CDT...MOVING
NORTH AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND AS MUCH AS ONE AND ONE
HALF INCHES OF RAINFALL.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:29 PM CDTSevere Thunderstorm WarningMEGShelby31 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.